Skip to content

Beware of fluoroquinolones: You, your patient, and the FDA

2017-03-05T14:18:39+00:00

LevofloxacinFluoroquinolones are a widely used class of antibiotic that are effective in treating a wide variety of infections. Despite their popularity there is increasing concern regarding to the potential complications associated with these agents. In 2008, the U.S. Food and Drug Administration (FDA) issued a black box warning involving fluoroquinolone use and an increased risk of tendon rupture. More recently in 2013 the FDA released another warning regarding the risk of peripheral neuropathy and required additional warnings to be added to the drug labels [1].

Tendinopathy: How it became a black-box warning

Starting in the early 1980s, case reports began to emerge that attempted to connect fluoroquinolone use to the increased risk of Achilles tendinopathy [2]. In 2003, a WHO survey performed in Australia reported an increase in tendon rupture in patients taking fluoroquinolones and found ciprofloxacin to be the culprit in ~90% of cases [3-4]. Since then similar reports of tendon rupture have emerged involving a wide range of fluoroquinolones [5]. In 2008, the FDA issued a black-box warning for all fluoroquinolone products that indicated an increased risk of tendon rupture in patients taking these agents [6].

Peripheral Neuropathy: How it became a warning

Fluoroquinolones have carried a warning regarding the risk of peripheral neuropathy since 2004. In 2013, after reviewing several years of reports from the Adverse Events Reporting System, this warning was enhanced. While the exact incidence of these events is somewhat unclear, often peripheral neuropathy developed after only a few days of treatment and at times could continue chronically [1].

What exactly is the risk for the patient?

When compared to the general population, patients taking fluoroquinolones have a 4.1 fold increased rate of Achilles tendon rupture. This risk is increased in:

  • Men
  • Age > 60 years
  • Chronic renal disease
  • Taking corticosteroids – there is a 46 fold increase in the rate of tendon rupture when compared to age-matched controls [7]
  • Recipients of solid organ transplants

Typically symptoms of tendinopathy will start about 6 days after the onset of treatment, yet the risk of tendon rupture remains elevated for up to 90 days, with over 50% of patients experiencing symptoms that began after their treatment was completed [8].

The risk factors associated with fluoroquinolone use and peripheral neuropathy are still somewhat unclear. Providers are advised to monitor all patients for any signs of nerve damage including pain, numbness, weakness, or changes in sensitivity to pain or temperature [1].

What is the risk to the provider?

Lawsuits related to complications from fluoroquinolones are increasing. In recent years, levofloxacin has come under particular scrutiny as its popularity has increased. In 2010 a jury awarded $1.8 million to an 82 year old man who experienced bilateral calcaneal tendon ruptures after taking levofloxacin. As of 2011 there were over 2,500 lawsuits pending with regards to tendon rupture in the setting of fluoroquinolone use [9]. As FDA warnings in regards to neuropathy are published, there will likely be a rise in related lawsuits.

So should we stop prescribing fluoroquinolones?

Fluoroquinolones remain an effective antibiotic that can be used to treat a wide variety of conditions. In patients with community acquired pneumonia, there is growing resistance to macrolide therapy and several guidelines now recommend respiratory fluoroquinolones as the first line agent of choice [10]. Additionally, fluoroquinolones are suitable for patients who are allergic to penicillin, and are also available in once daily dosing [11]. While the risk of complication from these antibiotics cannot be ignored, they are arguably the drug of choice to treat a variety of infections.

How to limit your risk

Provider risk is increased any time medications are used that carry significant FDA warnings. Despite this risk, in certain clinical situations, the relatively minor risk of tendinopathy is vastly outweighed by the benefit offered by this class of antibiotics. The FDA warning advises providers to avoid using fluoroquinolones in patients who have a high risk of tendon rupture. When prescribing these medications, providers should have a discussion with the patient involving the associated potential risks and benefits. In addition providers should advise patients to limit high impact physical activity and should discuss signs and symptoms of tendon injury that should prompt an immediate return to the ED. If a patient presents with any signs of tendon injury after taking fluoroquinoloes, the medication should be stopped immediately and an alternative class of antibiotics should be used.

Documenting a clear discussion of potential risk and benefits of using fluoroquinolones is a crucial step to minimize risk in the event of a bad outcome. Given the fairly substantial FDA warnings associated with this class of drug, some emergency departments have developed standardized warnings to place in the chart anytime a patient is prescribed a fluoroquinolone.

I am prescribing a fluoroquinolone for the patient to treat their pneumonia. I have discussed the risks associated with this medication including risk of tendon rupture and neuropathy. I have considered other classes of antibiotics and I think this is the most appropriate choice of medication.The patient has verbalized an understanding of these risks, has been advised to limit strenuous exercised while taking these medications, and will return immediately for any pain, swelling or if they develop any new or concerning symptoms.

With the increasing number of cases being filed in response to fluoroquinolone-associated complications, providers should be aware of the significant medicolegal risk that can accompany the use of these medications. While fluoroquinolones remain an effective and reasonable choice of antibiotics, when using these medications providers should discuss and clearly document potential risks and benefits with all patients.

This post belongs to Dr. Matthew DeLaney’s series on Everyday Risk in Emergency Medicine (EREM). 

References

  1. Food and Drug Administration: Drug safety announcement about fluoroquinolones and possible peripheral neuropathy (Aug 15, 2013) [PDF, 119kb]
  2. Bailey RR, Kirk JA, Peddie BA. Norfloxacin-induced rheumatic disease. NZ Med J. 1983;96 (736): 590. Pubmed
  3. Gültuna S, Köklü S, Arhan M et-al. Ciprofloxacin induced tendinitis. J Clin Rheumatol. 2009;15 (4): 201-2. Pubmed
  4. Williams RJ, Attia E, Wickiewicz TL et-al. The effect of ciprofloxacin on tendon, paratenon, and capsular fibroblast metabolism. Am J Sports Med. 28 (3): 364-9.  Pubmed
  5. Akali AU, Niranjan NS. Management of bilateral Achilles tendon rupture associated with ciprofloxacin: a review and case presentation. J Plast Reconstr Aesthet Surg. 2008;61 (7): 830-4.  Pubmed
  6. Food and Drug Administration: Information page about fluoroquinolones for healthcare professionals (updated August 15, 2013).
  7. Corrao G, Zambon A, Bertù L et-al. Evidence of tendinitis provoked by fluoroquinolone treatment: a case-control study. Drug Saf. 2006;29 (10): 889-96. Pubmed
  8. Royer RJ, Pierfitte C, Netter P. Features of tendon disorders with fluoroquinolones. Therapie. 49 (1): 75-6. Pubmed
  9. Klauer K. Fluoroquinolones: The risk behind the drug. Emerg Phys Monthly (August 18, 2011).
  10. Viasus D, Garcia-vidal C, Carratalà J. Advances in antibiotic therapy for community-acquired pneumonia. Curr Opin Pulm Med. 2013;19 (3): 209-15. Pubmed
  11.  Stahlmann R, Lode HM. Risks associated with the therapeutic use of fluoroquinolones. Expert Opin Drug Saf. 2013;12 (4): 497-505. Pubmed

Image

Update 4/8/14 at 23:30 PST

While we at ALiEM appreciate patient insight into this topic, we are primarily a website targeting medical professionals only. We will be limiting comments to just from medical providers. We at ALiEM mean for the site to be a safe place for providers to share opinions and discuss scientific issues. Personal attacks on commenters will be removed because they are not in the spirit of this educational blog. That being said, we will be leaving up all the other patient-perspective accounts as of this time. Thank you all for sharing your stories.

Matthew DeLaney, MD

Matthew DeLaney, MD

Assistant Professor of Emergency Medicine
Assistant Medical Director
University of Alabama at Birmingham